Hail, Olmsted
- When
- August 7, 9:45 AM CST
- Where
- Olmsted County, 4.2 mi WSW of Ringe
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.100, -92.480
Quarter sized hail fell on the north side of Rochester.
Thunderstorms developed across southeast Minnesota during the late morning of August 7th and continued into the early afternoon. Some of these storms dropped up to quarter sized hail on the north side of Rochester (Olmsted County) and near Goodview (Winona County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed across southeast Minnesota during the late morning of August 7th and continued into the early afternoon. Some of these storms dropped up to quarter sized hail on the north side of Rochester (Olmsted County) and near Goodview (Winona County). Locally heavy rains from the storms caused some street flooding to occur in Goodview and the west side of Winona (Winona County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 7, 5:26 AM CST, 4 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 626 AM CDT Sat Aug 7 2021 .SHORT TERM...(Today through Sunday night) Issued at 225 AM CDT Sat Aug 7 2021 ...Active weekend of weather ahead with potential for heavy rain and severe storms... Early this morning, convection has been moving east from the northern plains ahead of a weak shortwave trough. Recently, a few showers/storms have begun to develop across northeast IA/southeast MN in an area of increasing moisture transport/warm advection and this trend likely will continue through sunrise, with showers/storms then spreading into WI during the morning. Sufficiently steep mid level lapse rates along with a pool of 1000-2500 J/kg MUCAPE could support a few storms capable of large hail. With the moisture transport signal remaining focused across MN and decreasing instability eastward, there may be a tendency for storms to weaken with eastward extent through the morning, although confidence in this evolution isn't high. Additional storms may continue to fire as moisture transport interact with areas of low-level convergence and only weak capping. As the low- level jet noses into the area late today/tonight ahead of a shortwave trough, expect more thunderstorm development across the area, likely impacting the area though much of the night. The shortwave trough will slowly progress into the Upper MS Valley on Sunday with yet more storms expected later Sunday into Sunday night. As far as hazards go, heavy rainfall will be a primary risk in this environment. Precip water values up to 2" are expected with deep warm cloud depths exceeding 4 km. Rain rates in this environment could exceed 2"/hr at times. HREF ensemble max 24-hr rainfall ending 12Z Sunday indicates potential upper end rain amounts in the 5-7+ inch range with any training storms. Although parts of the area have been quite dry, certainly some flood potential exists given the high rain rates and this threat will have to be monitored closely. Overall, the heavy rainfall risk looks to be maximized tonight, but locally heavy rainfall will be possible with any storms this weekend. As mentioned above, a few storms could produce large hail early this morning. The highest MLCAPE (in excess of 2000 J/kg) will generally be found near and west of the MS River by late day, although sizable MUCAPE of 1500-3000 J/kg is expected over the entire area tonight. Wind fields vary quite a bit among models, with the NAM strongest, showing sizable hodograph curvature this afternoon. The RAP indicates 25 to 40 kts of 0-3 km shear this afternoon/tonight, much of it in the 0-1 km layer. This is sufficient for a damaging wind threat, especially with any organized convective complexes. In addition, given the low-level shear (maximized tonight), an isolated tornado couldn't be ruled out, especially if storms can remain near-surface based. Overall, uncertainty in storm evolution/mode continues to limit confidence in the severe weather threat, so will continue to monitor through the day. On Sunday, relatively weak wind shear may hinder the severe weather threat somewhat, but assuming adequate air mass recovery, a damaging wind/hail threat could exist as storms form in advance of the shortwave trough. .LONG TERM...(Monday through Friday) Issued at 225 AM CDT Sat Aug 7 2021 The shortwave trough impacting the region over the weekend will slide east on Monday although some showers/storms could linger, depending on the speed of the wave. Southwest flow aloft will persist through the first half of the week with very warm, humid air. A few ripples in the the flow could help to initiate showers/storms in the wake of the early week trough, but there's general agreement that a stronger shortwave trough will approach the western Great Lakes later Tuesday/Wednesday with more organized chances for convection. Although a severe weather risk is possible with this system, confidence in the details remains low due to model spread. The pattern may finally quiet down with cooler, less humid air by late in the week with northwest flow developing across the Midwest. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 625 AM CDT Sat Aug 7 2021 An active weekend on tap with multiple rounds of storms expected, but confidence in timing, location, and evolution of individual rounds remains low. One round of storms is pushing through now and should gradually weaken over the next couple hours. Another batch of storms could develop towards midday as a weak impulse pushes through aloft. With a very unstable atmosphere in place, tough to completely rule out a definite dry timeframe today, but there seems to be some hints of a possible lull later this afternoon and evening. A developing low level jet this evening should fuel additional storm chances overnight, but of course confidence is lower that many hours out. MVFR to perhaps IFR conditions possible with any storms. Winds generally out of the southeast to south through this TAF period with some gusts to 20 knots this afternoon. Variable gusty winds possible with any storms, and there is potential for a few strong to severe storms. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Kurz
Hazardous Weather Outlook National Weather Service La Crosse WI 249 AM CDT Sat Aug 7 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 249 AM CDT Sat Aug 7 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Periods of thunderstorms are likely through tonight with a few severe storms possible. The main hazards will be large hail, damaging winds and torrential rainfall. An isolated tornado is also possible. Localized flooding could occur if storms repeat over the same area. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorms are expected Sunday into Sunday night. A few storms could produce strong winds and hail. Any storms also will be capable of producing torrential rainfall. Periodic thunderstorm chances will continue for most of next week. At this time it is too early to discern any severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed at times this weekend. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
Special Weather Statement
National Weather Service La Crosse WI
626 AM CDT Sat Aug 7 2021
MNZ079-WIZ032-033-071200-
Wabasha MN-Buffalo WI-Trempealeau WI-
626 AM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of east central
Wabasha, east central Buffalo and west central Trempealeau Counties
through 700 AM CDT...
At 625 AM CDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, or near Alma, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alma, Buffalo, Buffalo City, Waumandee, Cochrane, West Newton,
Montana, and Minneiska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4439 9153 4418 9154 4419 9185 4419 9197
4432 9199
TIME...MOT...LOC 1125Z 265DEG 23KT 4428 9189
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
SkowSpecial Weather Statement
National Weather Service La Crosse WI
721 AM CDT Sat Aug 7 2021
MNZ088-WIZ032-033-071245-
Winona MN-Buffalo WI-Trempealeau WI-
721 AM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of central Winona,
southeastern Buffalo and southwestern Trempealeau Counties through
745 AM CDT...
At 721 AM CDT, Doppler radar was tracking a strong thunderstorm over
Winona, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winona, Goodview, Trempealeau, Fountain City, Stockton, and
Minnesota City.
This includes Interstate 90 in Minnesota between mile markers 254 and
255, and between mile markers 263 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4412 9177 4411 9136 4390 9146 4400 9184
TIME...MOT...LOC 1221Z 274DEG 29KT 4404 9169
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SkowSpecial Weather Statement
National Weather Service La Crosse WI
740 AM CDT Sat Aug 7 2021
MNZ088-WIZ033-041-071315-
Winona MN-Trempealeau WI-La Crosse WI-
740 AM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of east central Winona,
central La Crosse and south central Trempealeau Counties through 815
AM CDT...
At 739 AM CDT, Doppler radar was tracking a strong thunderstorm over
Trempealeau, or 13 miles northwest of La Crescent, moving east at 45
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Crosse, Onalaska, Holmen, West Salem, Dakota, Brice Prairie,
French Island, Camp Decorah, and Stevenstown.
This includes Interstate 90 in Wisconsin between mile markers 5 and
13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4394 9144 4407 9138 4403 9098 4383 9106
TIME...MOT...LOC 1239Z 283DEG 38KT 4401 9141
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SkowSpecial Weather Statement
National Weather Service La Crosse WI
917 AM CDT Sat Aug 7 2021
WIZ042-043-053-071445-
Juneau WI-Vernon WI-Monroe WI-
917 AM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southwestern Juneau,
northeastern Vernon and southeastern Monroe Counties through 945 AM
CDT...
At 917 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elroy, or 16 miles west of Mauston, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mauston, Elroy, Hillsboro, Wonewoc, Glendale, Lemonweir, Lindina,
Kendall, Clifton, Union Center, Hustler, Bartons Corners, Johnson
Hill, Trippville, Hoffman Corners, Mount Tabor, Pleasant Ridge,
Dilly, Bass Hollow Rec Area and Tunnel Trail Campground.
This includes Interstate 90/94 between mile markers 65 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4364 9000 4364 9031 4359 9031 4366 9056
4390 9043 4383 8992 4382 8991
TIME...MOT...LOC 1417Z 290DEG 27KT 4376 9040
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SkowSpecial Weather Statement
National Weather Service La Crosse WI
1012 AM CDT Sat Aug 7 2021
WIZ043-044-071545-
Juneau WI-Adams WI-
1012 AM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southeastern Juneau
and southern Adams Counties through 1045 AM CDT...
At 1011 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Adams, or 10 miles south of Friendship, moving east at
25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Adams, Lyndon Station, and Castle Rock.
This includes Interstate 90/94 between mile markers 75 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4364 9000 4392 8995 4398 8960 4364 8960
TIME...MOT...LOC 1511Z 258DEG 23KT 4382 8978
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SkowSpecial Weather Statement
National Weather Service La Crosse WI
1029 AM CDT Sat Aug 7 2021
MNZ086-087-071600-
Olmsted MN-Dodge MN-
1029 AM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of northwestern Olmsted
and east central Dodge Counties through 1100 AM CDT...
At 1029 AM CDT, Doppler radar was tracking a strong thunderstorm over
Byron, or near Rochester, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rochester, Byron, Oronoco, Douglas, South Troy, Ringe, Potsdam,
Danesville, and Salem Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4410 9275 4420 9246 4420 9240 4419 9233
4402 9233 4397 9267
TIME...MOT...LOC 1529Z 246DEG 28KT 4405 9261
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SkowThe La Crosse radar (KARX), 108 km away, was scanning. The volume nearest the first event began at 15:42 UTC.
2 hail, 1 flood. Local standard time, as filed.
Quarter sized hail fell on the north side of Rochester.
Locally heavy rain caused street flooding to occur in Goodview and the west side of Winona.
Quarter sized hail was reported near Goodview.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975876, 975877, 975878.